Ohio, 2002

Damaging Wind in Ohio, August 12, 2002

August 12, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 1:55 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT MON AUG 12 2002

WILL KEEP IN HI TO LO CHC POPS FROM NORTH TO SOUTH AS SHORT WV
ROTATES ACROSS UPPER RIDGE THIS EVENING. PRCIPBLE WATERS 1.7 INCH SO
WILL INCLUDE SOME HEAVY DOWNPOURS. UPPER RIDGE BUILDS AGAIN ON TUES.
ETA WANTS TO GENERATE PRECIP LATE IN THE AFTN AND OVERNIGHT BUT CAN
SEE LITTLE TO FORCE THIS. WILL PUT IN CHC LATE AFTN AND EVENING FOR
RIDGES WITH ADDED LIFT. WILL KEEP DRY FOR WED UNTIL AFTN AS FRONT
APPROACHES THEN GO WITH LIKELY FOR WEDN NIGHT AND THURS. AVN A BIT
FASTER WITH THIS FRONT BUT WILL OPT TO KEEP IN LIKELY INTO THURS
EXCPT OUR EAST OHIO ZNS AS FRONT SLOWS AS IT APPROACHES RIDGE.
TEMPS SIMILAR TO AVN MOS.

PIT   68  91  69  85 /  50  20  20  30
HLG   68  91  69  84 /  50  20  20  30
MGW   66  91  68  86 /  40  20  20  30
ZZV   66  89  69  84 /  40  20  20  40
PHD   66  88  69  83 /  40  20  20  40
FKL   65  86  67  83 /  50  20  20  30
DUJ   65  85  67  83 /  50  20  20  30
LBE   67  90  68  85 /  50  40  30  30
BTP   65  88  67  84 /  50  20  20  30
IDI   67  89  68  84 /  50  40  30  30
ODM   65  86  66  85 /  40  30  20  30

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Local storm report, Aug 12, 2:34 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
334 PM EDT MON AUG 12 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    9 S BUTLER                PA   WIND DAMAGE
08/12/02   BUTLER                         TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Aug 12, 2:40 PM EST, 35 minutes before
OHZ049-050-058-059-068-PAZ014-020>022-029-030-WVZ001>004-122045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT MON AUG 12 2002

THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING WERE MOVING
ACROSS THE REGION. THE MOST ACTIVE STORMS WERE IN NORTHERN ALLEGHENY
AND SOUTHERN BUTLER COUNTIES. ALSO...STORMS WERE IN HANCOCK AND
BROOKE COUNTIES IN WEST VIRGINIA AND MORE STORMS STRETCHED
ACROSS JEFFERSON...HARRISON AND GUERNSEY COUNTIES IN OHIO. BE ON THE
ALERT FOR VERY HEAVY RAINS OF UP TO AN INCH...FREQUENT DANGEROUS
LIGHTNING...WINDS GUSTING TO 45 MPH AND SMALL HAIL.

The radar

The Pittsburgh radar (KPBZ), 38 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 12, 3:15 PM EST
Where
Jefferson County, Steubenville
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -80.617

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312833.